Complications of nephrogenic systemic fibrosis following repeated exposure to gadolinium in a man with hypothyroidism: a case report.
INTRODUCTION: Nephrogenic systemic fibrosis is a condition that has recently been recognized in patients with chronic renal disease and is associated with use of gadolinium-based contrast agents of ubiquitous use in magnetic resonance imaging scans. The condition is believed to arise through inadequate renal clearance of the gadolinium-based contrast agents, resulting in bodily deposition of the gadolinium; this is most widely recognized in the skin, but also occurs in other tissues.
CASE PRESENTATION: We report the case of a 52-year-old Caucasian man with hypothyroidism and chronic renal disease who developed nephrogenic systemic fibrosis upon repeated exposure to gadolinium, and who presented with a subsequent malabsorption of levothyroxine. This malabsorption resolved only partially upon amelioration of other conditions that might contribute to malabsorption, including edema and infectious diarrhea. The presence of gadolinium was quantified in specimens from his gastrointestinal tract. Our patient otherwise demonstrated adequate gastrointestinal nutritive absorption, objectively shown by normal albumin levels, resolution of diarrhea, and maintenance of his bodily weight.
CONCLUSIONS: Our observations suggest that nephrogenic systemic fibrosis can also affect tissue of the gastrointestinal tract, potentially contributing to partial malabsorption of levothyroxine in patients with hypothyroidism.
Published In/Presented At
Aggarwal, A., Froehlich, A. A., Essah, P., Brinster, N., High, W. A., & Downs, R. W. (2011). Complications of nephrogenic systemic fibrosis following repeated exposure to gadolinium in a man with hypothyroidism: a case report. Journal of medical case reports, 5, 566. https://doi.org/10.1186/1752-1947-5-566
Medicine and Health Sciences
Department of Medicine